Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 91, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 19, 2009, 4:43 AM CDT for Cass County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2009, 4:43 AM CDT (09:43 UTC)
- Expired
- Jun 19, 2009, 5:20 AM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Cass County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 5:05 AM CDT | HAIL 0.75 | 5 E Atlantic Airport, IA | DELAYED REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 2:13 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2441 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 190943 SVRDMX IAC029-191030- /O.NEW.KDMX.SV.W.0091.090619T0943Z-090619T1030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 443 AM CDT FRI JUN 19 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHWEST IOWA... * UNTIL 530 AM CDT * AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF GRISWOLD...OR 73 MILES SOUTH OF IDA GROVE...AND WAS MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRISWOLD BY 450 AM CDT... LEWIS BY 500 AM CDT... ATLANTIC AIRPORT BY 505 AM CDT... ATLANTIC BY 510 AM CDT... CUMBERLAND AND WIOTA BY 520 AM CDT... MASSENA AND ANITA BY 530 AM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 49 AND 72. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. && LAT...LON 4151 9517 4151 9471 4117 9471 4116 9517 TIME...MOT...LOC 0944Z 261DEG 27KT 4130 9523 $$ KINNEY
2 follow-up statements
000
WWUS53 KDMX 191000
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT FRI JUN 19 2009
IAC029-191030-
/O.CON.KDMX.SV.W.0091.000000T0000Z-090619T1030Z/
CASS IA-
500 AM CDT FRI JUN 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR CASS COUNTY...
AT 457 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR LEWIS...OR 72 MILES SOUTH OF IDA GROVE...MOVING EAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ATLANTIC BY 505 AM CDT...
WIOTA AND CUMBERLAND BY 515 AM CDT...
ANITA BY 530 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4147 9517 4151 9472 4150 9471 4127 9471
4123 9516
TIME...MOT...LOC 1000Z 253DEG 30KT 4135 9505
$$
KINNEY000
WWUS53 KDMX 191020
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT FRI JUN 19 2009
IAC029-191030-
/O.CAN.KDMX.SV.W.0091.000000T0000Z-090619T1030Z/
CASS IA-
520 AM CDT FRI JUN 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM.
LAT...LON 4147 9517 4151 9472 4150 9471 4127 9471
4123 9516
TIME...MOT...LOC 1020Z 253DEG 30KT 4140 9484
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:01 AM CDT, 42 minutes earlier.
Area forecast discussion, Jun 19, 4:01 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 AM CDT THU JUN 18 2009 .SYNOPSIS... LONG WAVE TROUGH MOVING THROUGH THE ROCKIES EARLY THIS MORNING. 130KT SPEED MAX OUT AHEAD CENTERED OVER SD WITH RIGHT ENTRANCE REGION AIDING UVM OF APPROACHING NE MCS. SHORT WAVE MOVING FROM CO INTO NE ALSO HELPING LIFT WITH PLENTY OF FORCING STILL UPSTREAM. MUCAPES 3-5K J/KG ACROSS IA WITH KADU RUC/LAPS SOUNDINGS AHEAD OF MCS SHOWING ROOT OF CONVECTION ONLY SLIGHTLY ELEVATED...NO MORE THAN 900MB. HAIL CAPES APPROACHING 1000 J/KG AT TIMES. WITH FAIRLY UNIDIRECTIONAL WSWLY WINDS...EFFECTIVE SHEAR IN WATCH AREA NOT TOO EXTREME WITH RELATIVELY WEAK SR INFLOW. 09Z SFC ANLYS PLACES FRONT FROM NRN KS ACROSS OMA METRO TO NEAR MSP METRO...WITH WARM FRONT INTO WI FROM MSP WAVE. && .DISCUSSION... OBVIOUS PRIMARY QUESTION WILL BE CONVECTIVE TRENDS NEXT 18 HOURS OR SO. AIRMASS CERTAINLY THERMODYNAMICALLY FAVORABLE FOR SEVERE WEATHER AND LARGE HAIL EARLY THIS MORNING...BUT THIS HAS NOT BEEN REALIZED YET FOR SOME REASON. ONLY A FEW SVR WIND GUSTS IN SERN NE RECENTLY. SHEAR AND INFLOW MAY BE SUFFICIENTLY LACKING TO GET THINGS TOO ORGANIZED. RECENT NAM/RUC RUNS ALSO POINT TOWARD ELEVATED CIN INCREASING TOWARD 12Z SO THIS MAY END UP BEING MORE OF A HEAVY RAIN THREAT RATHER THAN SVR. HEAVY RAIN PARAMETERS ARE PEGGED THOUGH WITH STRONG MOISTURE TRANSPORT ON 310K SFC SO THIS WILL BE A CONCERN FOR SEVERAL HOURS UNTIL LLJ VEERS EVEN MORE. HAVE ADDED HEAVY RAIN WORDING ALONG WITH SVR. FRONTAL BOUNDARY AND CONVERGENCE SHOULD SAG SWD TODAY WITH QUESTION TURNING TOWARD REDEVELOPMENT. CONFIDENCE IS NOT THE GREATEST AND DEPENDS ON LONGEVITY AND MOVEMENT OF CURRENT MCS...BUT FAVORED SCENARIO IS FOR MORE DEVELOPMENT OVER SRN IA DURING PEAK HEATING QUICKLY EXITING INTO MO AND IL BY EARLY EVENING. LOOKS LIKE SRN IA WILL GENERALLY REMAIN UNAFFECTED BY MCS...BUT OUTFLOW MAY PUSH CONVERGENCE AREA SOUTH DIMINISHING THREAT ACROSS NRN AND WRN FRINGES OF CURRENT SPC MODERATE OUTLOOK. LOOKING INTO THE WEEKEND HAVE PUSHED TIMING UP OF POPS. GFS HAS NOT BEEN PERFORMING THE BEST LATELY SO FAIRLY SIMILAR 12Z ECMWF/00Z NAM SOLUTIONS WILL BE FOLLOWED. THIS BRINGS SRN PLAINS SHORT WV INTO MO VALLEY SAT NIGHT LIFTING INTO NRN IA SUN. IF SOME CONSISTENCY CONTINUES...POPS WILL HAVE TO BE RAISED EVEN FURTHER. NO CHANGES TO POP/WX BEYOND MON. STAYED CLOSE TO TEMP GUIDANCE OUTSIDE OF WARMER END OF THINGS TOWARD NAM MOS SUN. && .AVIATION...19/06Z THUNDERSTORMS TRYING TO DEVELOP ALONG THE EDGE OF A CAPPING INVERSION OF WARM AIR ALOFT. CURRENTLY CELLS ARE STRUGGLING BUT EVENTUALLY STORMS WILL DEVELOP. STORMS SHOULD EVOLVE IN EARNEST BY 08Z ALONG A LINE FROM N OF KALO TO S OF KFOD TO KOMA THEN SINK S ACROSS THE REMAINDER OF THE TAF LOCATIONS THROUGH FRIDAY AS AN UPPER LEVEL SYSTEM PUSHES ACROSS THE REGION. STRONG TO SEVERE STORMS ARE EXPECTED THROUGH FRIDAY IN A VERY MOIST AND UNSTABLE ATMOSPHERE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/RPK/FAB
Hazardous weather outlook, Jun 18, 8:57 PM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 857 PM CDT THU JUN 18 2009 IAZ033>039-044>050-057>062-070>075-081>086-092>097-200200- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA- ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- 857 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 20. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AFTER 2 AM. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THE STORMS. THERE IS ALSO A SLIGHT RISK OF SEVERE STORMS TOWARDS DAYBREAK WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES CONTINUE INTO FRIDAY WITH SEVERE WEATHER AGAIN QUITE POSSIBLE...MAINLY CENTRAL AND EASTERN SECTIONS WHERE A MODERATE RISK OF SEVERE WEATHER EXISTS. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINS MAY OCCUR AS WELL. ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST SATURDAY NIGHT INTO WEDNESDAY...MAINLY NORTH AND WEST. THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY. REPORTS OF HEAVY RAIN OR FLOODING ARE ALSO ENCOURAGED AND APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR SEVERE WEATHER. IAZ004>007-015>017-023>028-200200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 857 PM CDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF HIGHWAY 20. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT. HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORM. THERE IS A SLIGHT RISK OF SEVERE STORMS OVERNIGHT WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT BEFORE 2 AM IN WORTH AND WINNEBAGO COUNTIES WHERE THE ATMOSPHERE IS A LITTLE MORE UNSTABLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES CONTINUE INTO FRIDAY WITH SEVERE WEATHER AGAIN QUITE POSSIBLE...MAINLY CENTRAL AND EASTERN SECTIONS WHERE A MODERATE RISK OF SEVERE WEATHER EXISTS. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINS MAY OCCUR AS WELL. ADDITIONAL THUNDERSTORM CHANCES ARE IN THE FORECAST SATURDAY NIGHT INTO WEDNESDAY...MAINLY NORTH AND WEST. THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND WILL LIKELY BE NEEDED FRIDAY. REPORTS OF HEAVY RAIN OR FLOODING ARE ALSO ENCOURAGED AND APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR SEVERE WEATHER. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:32 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 43 min |
| Jun 19, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hamilton, Hardin, Marshall, Story | 48 min |
| Jun 19, 6:24 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 51 min |
| Jun 19, 6:27 AM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 48 min |
| Jun 19, 6:40 AM CDT | River Flood Warning | DMX | Madison, Warren | 48 hr |
| Jun 19, 7:14 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 16 min |
| Jun 19, 3:09 PM CDT | Areal Flood Advisory | DMX | Clarke, Madison, Polk, Union, Warren | 3 hr |
| Jun 19, 3:13 PM CDT | Areal Flood Advisory | DMX | Black Hawk, Decatur, Wayne | 59 hr |
| Jun 19, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Poweshiek | 40 min |
| Jun 19, 3:52 PM CDT | Areal Flood Advisory | DMX | Davis, Jasper, Mahaska, Marion, Poweshiek, Wapello | 62 hr |
| Jun 19, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Mahaska, Wapello | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.